Algebraic & Geometric Topology

Knot exteriors with additive Heegaard genus and Morimoto's Conjecture

Tsuyoshi Kobayashi and Yo’av Rieck

Full-text: Open access

Abstract

Given integers g2, n1 we prove that there exist a collection of knots, denoted by Kg,n, fulfilling the following two conditions:

(1) For any integer 2hg, there exist infinitely many knots KKg,n with g(E(K))=h.

(2) For any mn, and for any collection of knots K1,,KmKg,n, the Heegaard genus is additive:

g ( E ( # i = 1 m K i ) ) = i = 1 m g ( E ( K i ) ) .

This implies the existence of counterexamples to Morimoto’s Conjecture [Math. Ann. 317 (2000) 489–508].

Article information

Source
Algebr. Geom. Topol., Volume 8, Number 2 (2008), 953-969.

Dates
Received: 1 May 2007
Revised: 24 April 2008
Accepted: 28 April 2008
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513796852

Digital Object Identifier
doi:10.2140/agt.2008.8.953

Mathematical Reviews number (MathSciNet)
MR2443104

Zentralblatt MATH identifier
1149.57009

Subjects
Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}
Secondary: 57M27: Invariants of knots and 3-manifolds

Keywords
Heegaard splitting tunnel number knot composite knot

Citation

Kobayashi, Tsuyoshi; Rieck, Yo’av. Knot exteriors with additive Heegaard genus and Morimoto's Conjecture. Algebr. Geom. Topol. 8 (2008), no. 2, 953--969. doi:10.2140/agt.2008.8.953. https://projecteuclid.org/euclid.agt/1513796852


Export citation

References

  • A J Casson, C M Gordon, Reducing Heegaard splittings, Topology Appl. 27 (1987) 275–283
  • K Hartshorn, Heegaard splittings of Haken manifolds have bounded distance, Pacific J. Math. 204 (2002) 61–75
  • J Hempel, $3$–manifolds as viewed from the curve complex, Topology 40 (2001) 631–657
  • W Jaco, Lectures on three-manifold topology, CBMS Regional Conference Series in Math. 43, Amer. Math. Soc. (1980)
  • J Johnson, Bridge number and the curve complex
  • J Johnson, A Thompson, On tunnel number one knots which are not $(1,n)$
  • T Kobayashi, Y Rieck, Knots with $g(E(K)) = 2$ and $g(E(3K)) = 6$ and Morimoto's Conjecture, to appear in Topology Appl. (special volume dedicated to Yves Mathieu and Michel Domergue)
  • T Kobayashi, Y Rieck, Local detection of strongly irreducible Heegaard splittings via knot exteriors, Topology Appl. 138 (2004) 239–251
  • T Kobayashi, Y Rieck, Heegaard genus of the connected sum of $m$–small knots, Comm. Anal. Geom. 14 (2006) 1037–1077
  • T Kobayashi, Y Rieck, On the growth rate of the tunnel number of knots, J. Reine Angew. Math. 592 (2006) 63–78
  • Y N Minsky, Y Moriah, S Schleimer, High distance knots, Algebr. Geom. Topol. 7 (2007) 1471–1483
  • K Miyazaki, Conjugation and the prime decomposition of knots in closed, oriented $3$–manifolds, Trans. Amer. Math. Soc. 313 (1989) 785–804
  • Y Moriah, Heegaard splittings of knot exteriors
  • Y Moriah, On boundary primitive manifolds and a theorem of Casson–Gordon, Topology Appl. 125 (2002) 571–579
  • Y Moriah, H Rubinstein, Heegaard structures of negatively curved $3$–manifolds, Comm. Anal. Geom. 5 (1997) 375–412
  • Y Moriah, E Sedgwick, The Heegaard structure of Dehn filled manifolds
  • K Morimoto, On the super additivity of tunnel number of knots, Math. Ann. 317 (2000) 489–508
  • K Morimoto, M Sakuma, Y Yokota, Examples of tunnel number one knots which have the property “$1+1=3$”, Math. Proc. Cambridge Philos. Soc. 119 (1996) 113–118
  • Y Rieck, Heegaard structures of manifolds in the Dehn filling space, Topology 39 (2000) 619–641
  • Y Rieck, E Sedgwick, Finiteness results for Heegaard surfaces in surgered manifolds, Comm. Anal. Geom. 9 (2001) 351–367
  • Y Rieck, E Sedgwick, Persistence of Heegaard structures under Dehn filling, Topology Appl. 109 (2001) 41–53
  • M Scharlemann, Proximity in the curve complex: boundary reduction and bicompressible surfaces, Pacific J. Math. 228 (2006) 325–348
  • M Scharlemann, J Schultens, Comparing Heegaard and JSJ structures of orientable $3$–manifolds, Trans. Amer. Math. Soc. 353 (2001) 557–584
  • M Scharlemann, M Tomova, Alternate Heegaard genus bounds distance, Geom. Topol. 10 (2006) 593–617
  • J Schultens, The classification of Heegaard splittings for (compact orientable surface)$\,\times\, S\sp 1$, Proc. London Math. Soc. $(3)$ 67 (1993) 425–448
  • J Schultens, Additivity of tunnel number for small knots, Comment. Math. Helv. 75 (2000) 353–367
  • E Sedgwick, Genus two $3$–manifolds are built from handle number one pieces, Algebr. Geom. Topol. 1 (2001) 763–790
  • M Tomova, Distance of Heegaard splittings of knot complements